Ciprofloxacin and Rhabdomyolysis: A New Connection

Myoglobin-associated kidney injury is seen in severe rhabdomyolysis. Although certain drugs have been associated with this injury, ciprofloxacin is not a common agent. A recent teaching case was published in the American Journal of Kidney Diseases describing this association, and the corresponding author Dr. Qi Qian (QQ) from Mayo Clinic spoke about these findings with Dr. Kellie Calderon (eAJKD), eAJKD advisory board member.

eAJKD: You present a case of acute kidney injury in a patient with recurrent pulmonary infections following solid-organ transplantation.  While on multiple medications, he developed rhabdomyolysis after ciprofloxacin administration. With so many potential offenders, please describe your differential diagnosis going into the kidney biopsy?

QQ: The patient had a history of a1-antitrypsin deficiency, which was the reason for double lung transplant. Immunosuppression included tacrolimus, so calcineurin inhibitor toxicity was a consideration even trough levels had not been elevated. He had chronic bronchiectasis and recurrent pulmonary infections, so we considered infection-related decreased kidney function but repeated evaluation of urinary sediment was bland. On further questioning, the patient described previous reactions to ciprofloxacin which lead us to consider this as a possible cause. Acute allergic interstitial nephritis was in the differential despite the patient being on chronic steroids.

eAJKD:  How essential was biopsy in determining the cause of acute kidney injury?

QQ: On light microscopy, crystals were noted. Stains were strongly positive for myoglobin. We were surprised. Without the biopsy, it would have been difficult to make a firm diagnosis in this case.

eAJKD: In your review of the literature, you have identified at least forty cases of rhabdomyolysis induced by a fluoroquinolone. Is this the first case of biopsy-proven kidney injury as a result?

QQ: Yes, this is the first biopsy-proven case report of myoglobin-induced kidney injury. Most reports are associations, reported only with elevated serum creatinine kinase levels in the setting of fluoroquinolone use.

eAJKDInterestingly, the patient your describe had previously reported ankle pain as an adverse reaction to ciprofloxacin. We are now aware of the risk of tendon rupture as a complication of fluoroquinolone use, particularly in older patients receiving long-term steroid therapy and recipients of organ transplants. Do you believe there is a common link between the risk of fluoroquinolone-induced musculoskeletal complications and rhabdomyolysis?

QQ: I believe that rhabdomyolysis in our patients was a multifactorial event. He was certainly on a few medications that have been described to cause myotoxicity. His advanced age and chronic immunosuppression may have contributed to deconditioning, making him particularly susceptible to further myotoxic injury. I think the take-home point that this case makes is to not assume a diagnosis, particularly in patients on such complex pharmacologic regimens.

To view the article abstract or full-text (subscription required), please visit AJKD.org.

Comments

  1. Kenar Jhaveri, MD says:

    Is this a class effect perhaps or just restricted to this medication?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 4,193 other followers